Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 60, NWS Dodge City, KS

May 14, 2018Lane County, Ness County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 14, 2018, 8:40 PM CDT for Lane County, Ness County, Scott County, Kansas. It was in force for 50 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2018, 8:40 PM CDT (01:40 UTC)
Expired
May 14, 2018, 9:30 PM CDT
In force
50 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
2.5 in
Wind
90.0 mph

Counties Lane County, KS, Ness County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 99 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 8:42 PM CDTHAIL 1.751 Nnw Grigston, KSSCOTT CITY REPORTED ON CHAT.
May 14, 8:42 PM CDTHAIL 2.751 Nnw Grigston, KSSCOTT CITY REPORTED ON CHAT.
May 14, 8:47 PM CDTHAIL 2.752 N Amy, KSBASEBALL SIZED HAIL ACCUMULATED UP TO 6 INCHES.
May 14, 8:48 PM CDTHAIL 2.52 E Grigston, KSPUBLIC REPORTED WHILE ON ROAD.
May 14, 8:58 PM CDTHAIL 0.25Amy, KSLOUISE IN AMY CALLED TO REPORTED HEAVY RAIN AND PEA SIZED HAIL.
May 14, 9:00 PM CDTHAIL 2.753 E Amy, KSBASEBALL SIZED ON SOCIAL MEDIA.
May 14, 9:05 PM CDTHAIL 1.75Dighton, KSREPORTS FROM EMERGENCY MANAGER OF MANY WINDOWS BROKEN AND SIDING AND ROOF DAMAGE FROM THE HAIL IN DIGHTON. 3 TO 4 MILES NORTH OF AMY WHEAT CROPS WERE DECIMATED BY THE HAIL.
May 14, 9:05 PM CDTHAIL 1.75Dighton, KSGOLF BALL SIZED ON SOCIAL MEDIA.
May 14, 9:08 PM CDTTSTM WND GST 55Dighton, KSCORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM DIGHTON. MESONET STATION D9499, DIGHTON.
May 14, 9:08 PM CDTNON-TSTM WND GST 55Dighton, KSMESONET STATION D9499, DIGHTON.
May 14, 9:30 PM CDTHAIL 1.753 S Beeler, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
849 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1870 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

959 
WUUS53 KDDC 150140
SVRDDC
KSC101-135-171-150230-
/O.NEW.KDDC.SV.W.0060.180515T0140Z-180515T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
840 PM CDT MON MAY 14 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Western Ness County in west central Kansas...
  Northeastern Scott County in west central Kansas...
  Lane County in west central Kansas...

* Until 930 PM CDT

* At 839 PM CDT, a severe thunderstorm was located near Grigston,
  moving east at 50 mph.

  This is a very dangerous storm. 

  HAZARD...90 mph wind gusts and tennis ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...You are in a life-threatening situation. Flying debris 
           may be deadly to those caught without shelter. Mobile 
           homes will be heavily damaged or destroyed. Homes and 
           businesses will have substantial roof and window damage. 
           Expect extensive tree damage and power outages. 

* Locations impacted include...
  Dighton, Utica, Alamota, Grigston, Healy, Manning, Beeler,
  Pendennis, Amy, Shields and Arnold.

This warning replaces and expands the previous warning for Scott 
county. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 10039 3869 10000 3827 10008 3843 10088
      3870 10079
TIME...MOT...LOC 0139Z 277DEG 42KT 3852 10071 

HAIL...2.50IN
WIND...90MPH
 
$$

RBURG
2 follow-up statements
442 
WWUS53 KDDC 150151
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
851 PM CDT MON MAY 14 2018

KSC101-135-171-150230-
/O.CON.KDDC.SV.W.0060.000000T0000Z-180515T0230Z/
Ness KS-Scott KS-Lane KS-
851 PM CDT MON MAY 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR WESTERN NESS...NORTHEASTERN SCOTT AND LANE COUNTIES...

At 850 PM CDT, a severe thunderstorm was located 3 miles east of Amy,
moving east at 50 mph.

This is a very dangerous storm.

HAZARD...90 mph wind gusts and three inch hail. 

SOURCE...Radar indicated. 

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be heavily damaged or destroyed. Homes and businesses 
         will have substantial roof and window damage. Expect 
         extensive tree damage and power outages. 

Locations impacted include...
Dighton, Utica, Alamota, Grigston, Healy, Manning, Beeler, Pendennis,
Amy, Shields and Arnold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Dodge City.

&&

LAT...LON 3870 10039 3869 10000 3827 10008 3843 10088
      3870 10079
TIME...MOT...LOC 0150Z 277DEG 42KT 3850 10054 

TORNADO...POSSIBLE
HAIL...3.00IN
WIND...90MPH
 
$$

RBURG
939 
WWUS53 KDDC 150213
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
913 PM CDT MON MAY 14 2018

KSC171-150222-
/O.CAN.KDDC.SV.W.0060.000000T0000Z-180515T0230Z/
Scott KS-
913 PM CDT MON MAY 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SCOTT COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3870 10039 3869 10000 3827 10008 3839 10065
      3870 10065
TIME...MOT...LOC 0212Z 280DEG 37KT 3845 10031 

$$

KSC101-135-150230-
/O.CON.KDDC.SV.W.0060.000000T0000Z-180515T0230Z/
Ness KS-Lane KS-
913 PM CDT MON MAY 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR WESTERN NESS AND LANE COUNTIES...

At 912 PM CDT, a severe thunderstorm was located very near Alamota,
moving east at 45 mph.

This is a very dangerous storm.

HAZARD...90 mph wind gusts and three inch hail. 

SOURCE...Radar indicated. 

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be heavily damaged or destroyed. Homes and businesses 
         will have substantial roof and window damage. Expect 
         extensive tree damage and power outages. 

Locations impacted include...
Dighton, Utica, Alamota, Healy, Beeler, Pendennis, Amy, Shields and
Arnold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Dodge City.

&&

LAT...LON 3870 10039 3869 10000 3827 10008 3839 10065
      3870 10065
TIME...MOT...LOC 0212Z 280DEG 37KT 3845 10031 

HAIL...3.00IN
WIND...90MPH
 
$$

RBURG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 7:10 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 14, 7:10 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
710 PM CDT Mon May 14 2018

.UPDATE...
Issued at 710 PM CDT Mon May 14 2018

It has been a quiet evening across SW KS with thunderstorms so far
avoiding the SW KS region. This is expected to change over the
next 2-3 hours, as severe thunderstorms approach from the NW,
storms potentially arrive from Oklahoma, and scattered
thunderstorms develop areawide by midnight. Atmosphere over SW KS
is moderately unstable (MLCAPE 1500 J/kg) and sufficiently sheared
(40-50 kts bulk shear) to support severe thunderstorms. The severe
thunderstorm near Sharon Springs has a long history of damaging
wind and hail, and shows no signs of weakening as it approaches the
NW CWA zones. Tracking off of radar, the storm wilbe impacting the
Scott county vicinity by 9 pm. Only minor changes to pops for now,
but should HRRR/NAM evolution trends verify, will need to ramp up to
likely pops soon.

&&

.SHORT TERM...(This afternoon through Tuesday)
Issued at 1200 PM CDT Mon May 14 2018

Frontal boundary that has separated SW KS for days slipped
southward again overnight, with a stable boundary layer and areas
of stratus/fog behind it. Just like yesterday, stratus will
continue to burn off this afternoon. After a decent push
southward overnight/this morning, the boundary has pulled up
stationary again as of midday, essentially biscecting the
SE CWA. SE of this boundary, instability is again mounting rapidly
with MLCAPE already near 3000 J/kg near Medicine Lodge as of
11 AM. Most models develop convection along this convergent axis
over/near Barber county by 4 pm. Vast majority of activity is
expected to remain in Wichita's and Norman's jurisdiction today,
but the environment will again support large damaging hail from
any supercell so will need the monitor the SE zones closely into
this evening. Bulk effective shear is a bit improved in this
initiation area compared to yesterday, in the 30-35 kt range.
Also, have noted once again that 12z NAM spikes 0-1 km EHI in this
zone for several hours centered on 00z (7 pm). So, once again any
discrete supercells that avoid destructive interference will be
capable of large damaging hail as the primary threat. Surface-
based activity will be hard to come by, once again limiting the
tornado threat.

After 7 pm, additional shower/thunderstorm activity is expected to
spread further west deeper into SW KS, in response to weak
shortwaves isentropically lifting moisture over the stalled
frontal boundary. Severe weather is not expected from this
activity, with NAM progging elevated CAPE on the order of only
500-1000 J/kg. Kept scattered pops in the grids; hopefully this
will be some beneficial rainfall for areas that have missed out
recently (eg, Dodge City). Otherwise, light moist north winds will
again spread stratus and/or fog southward after midnight, with
temperatures Tuesday morning mainly in the 50s.

Tuesday...A light NE breeze will be maintained, which will hold
temperatures near normal for mid May, in the mid to upper 70s.
Rainfall opportunities will be limited, with most of the forcing
and instability south of SW KS. Kept some pops along the southern
zones, but this is likely overdone. Most locations Tuesday will be
dry.

.LONG TERM...(Tuesday night through Monday)
Issued at 200 PM CDT Mon May 14 2018

Closed low enters northern California on Wednesday, which forces
upstream ridging over the Rockies and high plains. Temperatures
will warm accordingly into the low to mid 80s. Pop grids from the
forecast builder model blend look overdone, with little forcing
present. 12z ECMWF's representation of more isolated convection
across the western zones appears more realistic.

Closed 566 dm upper low cruises into Nevada on Thursday. Ridge
axis crosses SW KS Thursday morning, phasing east into central
Kansas by afternoon. As such, weak SW flow aloft will resume by
late day, along with associated stronger lee troughing in eastern
Colorado. More isolated late day storms are probable along the lee
trough convergence axis. Coverage will be very limited. The
warming trend will continue, into the upper 80s.

The potential for severe weather is increasing on Friday. 12z
ECMWF displays a much more classic May synoptic setup for dryline
convection Friday afternoon. 566 dm upper low near Salt Lake City
at sunrise Friday ejects NE in a weakening state into Wyoming by
evening. Jet streaks and shortwaves eminating from the base of
this trough will interact with an established dry line, with ECMWF
QPF painting storms along the length of the dryline, from western
Nebraska all the way to Big Bend National Park Texas. ECMWF 0-1 km
EHI progs show severe weather is probable across Nebraska/Kansas
Friday afternoon/evening. Medium range models show moisture return
will be at least capable of supporting higher end severe, with
surface dewpoints in the mid 60s across the eastern CWA.
Temperatures will peak on Friday, at least into the lower 90s,
with the hottest temperatures west of the dryline. Current
forecast is almost certainly not hot enough, with MEX guidance
already suggesting mid 90s. South/SE winds will also increase
strongly Friday afternoon, given ECMWF's depiction of a 994 mb
surface low in Baca county Colorado.

Cold front passage expected Friday night and Saturday, followed by
north winds and cooler temperatures. Afternoon max temperatures
will fall back to the 70s Saturday and Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 510 PM CDT Mon May 14 2018

Another complicated TAF forecast package with convection and IFR
cigs/vis issues. VFR will prevail for the next few hours, as
thunderstorms remain south, east and west of the terminals.
Short term models (including HRRR and 18z NAM) show convection
currently in Colorado spreading into SW KS this evening. Included
VCTS/CB given uncertainty, but a bow echo may produce locally
strong/severe winds to 50 kts. TAF amendments are likely. Other
convection is either expected to move in from Oklahoma, or develop
after midnight in a scattered fashion. Stationary frontal boundary
draped south of DDC will get another nudge southward through
Tuesday morning, with high confidence that stratus/fog will fill
back into the airports through 12z Tue.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  77  59  81 /  40  20  30  40
GCK  55  76  57  81 /  30  10  20  30
EHA  53  73  55  83 /  20  20  40  20
LBL  57  76  57  84 /  30  20  40  30
HYS  56  79  57  79 /  20  10  10  40
P28  64  81  62  84 /  40  30  40  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Turner
SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, May 14, 4:40 AM CDT, 16 hours before
Hazardous Weather Outlook
National Weather Service Dodge City KS
440 AM CDT Mon May 14 2018

KSZ030-031-043>046-061>066-074>081-084>090-150945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
440 AM CDT Mon May 14 2018 /340 AM MDT Mon May 14 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A brief window exists after 5 pm today for thunderstorms capable
of producing 70 mph wind gusts and 2 inch hail, mainly in the far
southeastern counties (around Pratt and Medicine Lodge). After 6
pm, scattered thunderstorms may develop across a much larger
portion of the area, with primarily a lightning and quarter size
hail threat.

Elevated fire weather risk this afternoon is relegated to the
extreme south, along the Oklahoma line.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Occasional late day or evening thunderstorms are possible though
mid week. By Friday, elevated fire weather risk will probably
become more widespread.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Sunday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

MR

In the hours before

Local storm report, May 14, 5:41 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
541 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     HAIL             4 SW ANTONINO           38.74N 99.45W
05/13/2018  M1.00 INCH       ELLIS              KS   PUBLIC

&&

RB
Local storm report, May 14, 5:44 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
544 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     HEAVY RAIN       4 SW ANTONINO           38.74N 99.44W
05/13/2018  M1.60 INCH       ELLIS              KS   TRAINED SPOTTER

&&

RB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:55 PM CDTSevere Thunderstorm WarningDDCScott65 min
May 14, 9:04 PM CDTSevere Thunderstorm WarningDDCFinney, Hodgeman, Lane, Ness, Scott26 min
May 14, 9:30 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman, Lane, Ness, Pawnee and 1 more60 min
May 14, 10:08 PM CDTSpecial Weather StatementDDCFord52 min
May 14, 10:18 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman16 min
May 14, 10:23 PM CDTSevere Thunderstorm WarningDDCPawnee45 min
May 14, 10:27 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Pawnee48 min
May 14, 10:43 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa14 min
May 14, 11:07 PM CDTSpecial Weather StatementDDCEdwards, Pratt53 min
May 14, 11:23 PM CDTSpecial Weather StatementDDCBarber, Comanche67 min
May 15, 3:59 AM CDTSpecial Weather StatementDDCStanton61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.